Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Dodge City, KS

April 9, 2009Edwards County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 9, 2009, 4:40 PM CDT for Edwards County, Pratt County, Stafford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 4:40 PM CDT (21:40 UTC)
Expired
Apr 9, 2009, 5:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Edwards County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:00 PM CDTHAIL 116 Sw St. John, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 092140
SVRDDC
KSC047-151-185-092230-
/O.NEW.KDDC.SV.W.0007.090409T2140Z-090409T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL EXTENDING
  ALONG A LINE FROM 5 MILES NORTH OF TROUSDALE TO 5 MILES NORTHEAST
  OF IUKA.  THESE STORMS WERE MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPEWELL...
  DILLWYN...
  MACKSVILLE...
  BELPRE...
  RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND
  SOUTHWESTERN STAFFORD COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918
TIME...MOT...LOC 2139Z 157DEG 15KT 3788 9899

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 092204
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT THU APR 9 2009

KSC047-151-185-092230-
/O.CON.KDDC.SV.W.0007.000000T0000Z-090409T2230Z/
STAFFORD KS-EDWARDS KS-PRATT KS-
504 PM CDT THU APR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN PRATT...EASTERN EDWARDS AND SOUTHWESTERN STAFFORD
COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF MACKSVILLE...MOVING 
NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOPEWELL...
  MACKSVILLE...
  RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND
  SOUTHWESTERN STAFFORD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918
TIME...MOT...LOC 2203Z 174DEG 6KT 3785 9894

$$

GERARD
000 
WWUS53 KDDC 092222
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT THU APR 9 2009

KSC047-151-185-092231-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-090409T2230Z/
STAFFORD KS-EDWARDS KS-PRATT KS-
522 PM CDT THU APR 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRATT...EASTERN
EDWARDS AND SOUTHWESTERN STAFFORD COUNTIES EXPIRES AT 530 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  HOPEWELL...
  MACKSVILLE...
  RURAL RESIDENCES OF EASTERN EDWARDS...NORTHERN PRATT AND
  SOUTHWESTERN STAFFORD COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO 
LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN WILL STILL BE 
POSSIBLE OVER EASTERN EDWARDS...NORTHERN PRATT AND SOUTHWESTERN 
STAFFORD COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3797 9924 3801 9881 3773 9856 3776 9918
TIME...MOT...LOC 2221Z 174DEG 6KT 3788 9894

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:49 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 9, 3:49 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT THU APR 9 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE MAINLY CENTERED AROUND THE POTENTIAL FOR
SEVERE THUNDERSTORMS SOUTHEAST OF DODGE CITY LATE THIS AFTERNOON
AND STRONG NORTHERLY WINDS THROUGH THE EVENING HOURS.

A VIGOROUS SHORTWAVE AT 500 MB WAS INTENSIFYING AND CLOSING OFF AS
IT TRACKS EAST OVER THE OKLAHOMA PANHANDLE TODAY. WATER VAPOR
IMAGERY AND HOURLY RUC ANALYSIS SHOWED THE MID LEVEL CENTER NORTH
OF GAGE OK AT 20Z. THIS SYSTEM SHOWED SOME NEGATIVE TILT
CHARACTERISTICS WITH THE SOUTHEAST PART OF THE DDC CWA AND POINTS
FARTHER EAST UNDER THE BEST MID LEVEL DIFFLUENCE.

AT THE SURFACE AN OCCLUDED FRONT WAS LOCATED JUST NORTH OF THE
KS/OK BORDER SOUTH OF DDC. A DECENT MOIST TONGUE HAS BEEN WRAPPING
UP AROUND THE NORTH OF THE SFC LOW INTO SOUTHEAST AND SOUTH
CENTRAL KANSAS WITH LOW 50S TDS INTO ICT THIS AFTERNOON.

THERE WILL BE A NARROW WINDOW OF OPPORTUNITY FOR THUNDERSTORMS IN
THE SOUTHEASTERN CWA THROUGH THE REMAINDER OF THIS AFTERNOON BUT
BY 00Z THE SURFACE FRONT SHOULD BE SOUTH AND EAST OF BARBER
COUNTY. THE RADAR MOSAIC SHOWS RETURNS INCREASING IN COVERAGE AND
INTENSITY OVER CENTRAL AND NORTHWEST KANSAS THIS AFTERNOON. THIS
TREND SHOULD CONTINUE INTO THE EVENING HOURS AND EXPECT TO SEE
AREAS OF RAIN CONTINUING TO DEVELOP. THE NAM/GFS SHOW 850
TEMPERATURES DROPPING TO AROUND 0C THIS EVENING. CURRENTLY ANY
SNOW IS CONFINED TO WESTERN NEBRASKA BUT AS WE COOL INTO THE
EVENING HOURS EXPECT TO SEE THE RAIN MIX WITH OR CHANGE TO SNOW
OVER MY NORTH/NORTHEAST COUNTIES THIS EVENING. DO NOT EXPECT ANY
SIGNIFICANT ACCUMULATION AS THE PRECIPITATION SHOULD BE COMING TO
AN END BY 06Z.

HAVE DECIDED TO CONTINUE A WIND ADVISORY OVER THE EASTERN PART OF
THE CWA THROUGH 06Z AND LET THE ADVISORY EXPIRE FARTHER WEST AT
02Z. HIGH END ADVISORY WINDS HAVE BEEN OCCURRING OVER THE WESTERN
COUNTIES ALL AFTERNOON AND THIS AREA OF STRONGER WINDS WILL WORK
EAST THIS EVENING PER THE NAM MODEL.

QUIETER WEATHER WILL RETURN TO THE REGION ON FRIDAY AS MID LEVEL
RIDGING BUILDS IN. THE NEXT SYSTEM TO IMPACT THE CENTRAL PLAINS
WILL BE APPROACHING THE AREA ON SATURDAY. WE SHOULD SEE SOME
LIMITED MOISTURE RETURN DURING THE DAY ALONG WITH WIDELY SCATTERED
SHOWERS AND A FEW THUNDERSTORMS AS UVV INCREASES OVER SOUTHWEST
KANSAS SATURDAY AFTERNOON.

DAYS 3-7...

FCST CONFIDENCE HAS INCREASED QUITE A BIT TODAY WITH RESPECT TO THE
WEEKEND SYSTEM AND FOLLOWING ONE.

THE ECMWF HAS FINALLY COME AROUND TO THE CANADIAN SOLUTION OF A DEEPER
UPPER SYSTEM OVER THE SOUTHERN PLAINS BY SUNDAY. AFTER SOME DOUBT
YESTERDAY, WE ARE MORE CONFIDENT IN A RAINY COOL DAY ON SUNDAY
FOR MOST OF THE FCST AREA--NOT JUST THE FAR EAST. POPS WERE RAISED
CONSIDERABLY FROM DDC EAST. THERE SEEMS LITTLE DOUBT THAT A SOAKING
RAIN WILL OCCUR IN OUR EASTERN COUNTIES AND POSSIBLY AS FAR WEST
AS DDC. AFTER A RATHER MILD START SUNDAY WITH LOWS IN THE MID 40S,
RAIN AND UPSLOPE WINDS SHOULD LEAD TO NEAR STEADY TEMPS. RAIN WILL
PROBABLY LINGER INTO SUNDAY NIGHT, ESPECIALLY EAST OF DDC. SOME
CLEARING IS LIKELY BY MONDAY. DESPITE 850MB TEMPS CLOSE TO 0C,
THE BOUNDARY LAYER WILL LIKELY STAY TOO WARM FOR SNOW.

THE MODELS ARE STARTING TO GO BACK TO A MORE AMPLIFIED SOLUTION
FOR THE NEXT SYSTEM THU-SAT. THIS COULD MEAN AN EXTENDED PERIOD OF
RAIN WITH SMALL DIURNAL TEMPERATURE RANGES. THE ECMWF/CANADIAN SHOW
AN AMPLIFIED UPPER LOW OVER THE WESTERN CONUS WITH A STRONG MOISTURE
SURGE UP THE HIGH PLAINS.

&&

.AVIATION...

NORTH WINDS WILL INCREASE TO 25 TO 35KTS WITH GUSTS TO 45 KTS EARLY
THIS AFTERNOON AND CONTINUE THROUGH EARLY EVENING AS A DEEP SFC LOW
MOVES TO THE EAST OF OUR TAF SITES. STRONG COLD ADVECTION AND AMPLE
MOISTURE WILL LEAD TO EXPANDING LOW CLOUD COVER WITH CIGS FROM
2000-3000FT LATER THIS AFTERNOON. PARTIAL CLEARING MAY OCCUR BY 08Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  59  36  60 /  30   0  10  30
GCK  30  57  35  58 /  20   0  10  30
EHA  30  60  34  58 /   0   0  10  20
LBL  31  60  35  59 /  10   0  10  30
HYS  34  56  35  59 /  50   0  10  20
P28  37  59  37  63 /  30   0  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ045-046-064>066-
078>081-088>090.

WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR KSZ043-
044-061>063-074>077-084>087.

&&

FN02/24
Hazardous weather outlook, Apr 9, 7:24 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
724 AM CDT THU APR 9 2009

KSZ080-081-089-090-101015-
KIOWA-PRATT-COMANCHE-BARBER-
724 AM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE
IS A THREAT FOR HAIL TO THE SIZE OF QUARTERS AND A FEW
BRIEF...WEAK TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM SOUTHEAST OF A LINE
EXTENDING FROM ST JOHN TO GREENSBURG TO NEAR COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079-101015-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-
724 AM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE
IS A THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>064-074>078-084>088-101015-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
724 AM CDT THU APR 9 2009 /624 AM MDT THU APR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP DURING THE MID AFTERNOON. THERE
IS A THREAT FOR LARGE HAIL TO THE SIZE OF QUARTERS AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Apr 9, 4:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 E STAFFORD            37.96N 98.53W
04/09/2009  E1.00 INCH       STAFFORD           KS   TRAINED SPOTTER

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:19 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 19 more21 hr
Apr 9, 4:20 PM CDTSevere Thunderstorm WarningDDCStafford40 min
Apr 9, 4:25 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.